Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 3, NWS Phoenix, AZ

February 22, 2005Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Feb 22, 2005, 2:39 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2005, 2:39 PM MST (21:39 UTC)
Expired
Feb 22, 2005, 3:45 PM MST
In force
66 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 28 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2005-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2005-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 222143
SVRPSR
AZC013-021-222245-
/O.NEW.KPSR.SV.W.0003.050222T2139Z-050222T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
239 PM MST TUE FEB 22 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 345 PM MST

* AT 235 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL AND STRONG 
  TO DAMAGING STRAIGHT LINE WIND. THIS STORM WAS LOCATED NEAR KINGS  
  RANCH...JUST EAST OF APACHE JUNCTION...AND MOVING NORTHEAST        
  AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  SUPERSTITION MOUNTAINS...TORTILLA FLAT AND THE SALT RIVER          
  RECREATIONAL LAKES.  

IF ON OR NEAR CANYON LAKE OR APACHE LAKE...GET OUT OF THE WATER AND 
MOVE INDOORS OF INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE 
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO 
SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

LAT...LON 3335 11157 3324 11137 3358 11117 3364 11145

$$

DG
2 follow-up statements
000 
WWUS55 KPSR 222214
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
313 PM MST TUE FEB 22 2005

AZC013-021-222245-
/O.CON.KPSR.SV.W.0003.000000T0000Z-050222T2245Z/
MARICOPA AZ-PINAL AZ-
313 PM MST TUE FEB 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 345 PM MST FOR NORTH
CENTRAL PINAL AND EXTREME EAST CENTRAL MARICOPA COUNTIES...

AT 304 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. 
THIS STORM WAS LOCATED NEAR TORTILLA FLAT...OR ABOUT 12 MILES
NORTHEAST OF APACHE JUNCTION...MOVING NORTHEAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CANYON 
AND APACHE LAKES.

LAT...LON 3335 11157 3324 11137 3358 11117 3364 11145

$$

MH
000 
WWUS55 KPSR 222231
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
328 PM MST TUE FEB 22 2005

AZC013-021-222238-
/O.CAN.KPSR.SV.W.0003.000000T0000Z-050222T2245Z/
MARICOPA AZ-PINAL AZ-
328 PM MST TUE FEB 22 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PINAL AND
EXTREME EAST CENTRAL MARICOPA COUNTIES IS CANCELLED...

THE STRONG TO SEVERE STORMS THAT AFFECTED THE WARNING AREA HAVE 
WEAKENED AND MOVED TO THE EAST. THEREFORE...THE SEVERE THUNDERSTORM 
WARNING THAT HAD BEEN EFFECT FOR NORTH CENTRAL PINAL AND EXTREME 
EAST CENTRAL MARICOPA COUNTY HAS BEEN CANCELLED. 

ISOLATED THUNDERSTORMS WILL CONTINUE TO AFFECT SOUTH CENTRAL ARIZONA 
THE REMAINDER OF THIS AFTERNOON. 


LAT...LON 3335 11157 3324 11137 3358 11117 3364 11145

$$

DG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 9:55 AM MST, 4 hours 44 minutes earlier.

Area forecast discussion, Feb 22, 9:55 AM MST, 4 hours 44 minutes before
AZZ020>028-CAZ030>033-222245-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
955 AM MST TUE FEB 22 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
ANOTHER STRONG STORM SYSTEM CENTERED NEAR THE CALIFORNIA COAST WILL
GRADUALLY MOVE INLAND OVER SOUTHEAST CALIFORNIA AND ARIZONA TODAY
THROUGH THURSDAY. THIS MEANS A CONTINUED CHANCE FOR SHOWERS OR
AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. THE LOW WILL SLOWLY
WEAKEN AND MOVE EAST FRIDAY THROUGH THE WEEKEND BUT THE AIRMASS WILL
REMAIN MOIST AND RATHER UNSTABLE...AND AS SUCH A SLIGHT CHANCE FOR
SHOWERS OR AFTERNOON STORMS WILL CONTINUE THROUGH THE END OF THE
WEEK.

&&

.DISCUSSION...
ASIDE FROM SOME PATCHY DENSE FOG...NOT MUCH HAPPENING AROUND CWA
THIS MORNING. HOWEVER...THIS WILL CHANGE DRAMATICALLY THIS AFTN.
BELIEVE MAIN FOCUS OF ATTENTION NEEDS TO TURN FROM HEAVY RAIN TO
POSSIBLE SEVERE WEATHER EVENTS TODAY. LOTS OF FACTORS SEEM TO BE
COMING INTO PLAY FOR THIS TO HAPPEN. IN SHORT...WV LOOPS INDICATE
THAT UPPER LOW OFF THE SRN CA COAST IS WRAPPING A MID LEVEL DRY SLOT
IN FROM THE SW...AND MODELS PICK UP ON THAT TREND NICELY. LOTS OF
SUNSHINE IS CURRENTLY FOUND ACROSS THE CWA FROM W TO E TO ALLOW FOR
GOOD LOW LEVEL HEATING AND RESULTING DESTABLIZATION. ADD TO THIS THE
FACT THAT WE HAVE 25 TO 30KTS OF SHEAR IN LOWEST 6KM AND MUCAPES
FORECAST TO RISE TO NEAR 1000 AND LIS DROP TO AROUND -4C...WE ARE
LOOKING AT SOME VERY RESPECTABLE...AT TIMES SEVERE...CONVECTION TO
DEVELOP THIS AFTERNOON AND EVENING. SPC HAS EXTENDED THEIR SLIGHT
RISK AREA INTO SW AZ...ALONG WITH SE CA ZONES...AND THIS LOOKS TO BE
RIGHT WAY TO GO IN LIGHT OF ABOVE FACTORS. CURRENTLY...GRIDS AND
ZONES HAVE MENTION OF SLIGHT CHANCE OF STORMS...WILL PROBABLY NEED
TO BEEF THAT UP A BIT AND CALL FOR LARGER HAIL POSSIBILITIES...WITH
OVERALL POPS LOOKING OKAY.

AFTER TONIGHT...UPPER LOW NUDGES CLOSER TO AZ ACCORING TO LATEST
MODEL TRENDS. SO...AMS WILL GET EVEN MORE UNSTABLE...BUT CONVECTION
SHOULD BECOME MORE RANDOM AND LESS ORGANIZED DUE TO DECREASING SHEAR
VALUES. HOWEVER...WE MAY GET BACK INTO MORE OF A HEAVY RAIN
SITUATION WHAT WITH INCREASING OMEGAS AHEAD OF APPROACHING VORT
LOBE. SO...MAY NEED TO UPRAMP POPS FOR WED MOST AREAS. AFTER WED...
WE WILL TRANSLATE INTO MORE OF A HIT-AND-MISS TSTM REGIME BUT STILL
WITH CHANCE POPS DUE TO MOIST AMS AND COOL AIR ALOFT. TEMPS WILL
REMAIN BELOW NORMAL OVER FORESEEABLE FUTURE.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

ESTLE
Hazardous weather outlook, Feb 22, 6:23 AM MST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
623 AM MST TUE FEB 22 2005

AZZ020>028-CAZ030>033-230100-
GREATER PHOENIX AREA-IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK/JTNP/-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-NORTHWEST MARICOPA COUNTY-
RIVERSIDE COUNTY/EASTERN DESERTS-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
623 AM MST (523 AM PST) TUE FEB 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA...
AND SOUTHWEST AND SOUTH-CENTRAL ARIZONA...INCLUDING THE
GREATER PHOENIX AREA.

.DAY ONE...TODAY
ANOTHER COLD WET PACIFIC LOW PRESSURE SYSTEM WILL CONTINUE TO SPREAD
MOISTURE INTO SOUTHEAST CALIFORNIA AND ARIZONA TODAY. THE AIRMASS
WILL BECOME UNSTABLE DURING THE DAY AND SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP. GUSTY WINDS...SMALL HAIL AND
BRIEF HEAVY RAINFALL ARE LIKELY WITH THE THUNDERSTORMS...AND DUE TO
THE WET GROUND...THE HEAVY RAINFALL FROM THESE STORMS MAY LEAD TO
FLOODING OF ROADS...STREAMS...WASHES AND OTHER LOW AREAS.
THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO TH EVENING HOURS
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PACIFIC LOW WILL GRADUALLY MOVE EAST AND INLAND OVER ARIZONA
WEDNESDAY THROUGH THURSDAY. AS SUCH SCATTERED THUNDERSTORMS WILL
CONTINUE BOTH DAYS...MAINLY DURING THE AFTERNOON AND EVENING HOURS.
GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAIN ARE ALL POSSIBLE WITH
ANY STORMS.

THERE WILL BE A LINGERING CHANCE FOR SHOWERS OR THUNDERSTORMS OVER
SOUTHERN ARIZONA FROM FRIDAY INTO THE WEEKEND...AND LOCALLY
HEAVY RAINFALL IS POSSIBLE WITH ANY STORMS THAT DEVELOP. OTHERWISE...
ALTHOUGH THE LATTER PORTION OF THE WEEK WILL REMAIN UNSETTLED...
WETTER AND COOLER THAN NORMAL...NO HAZARDOUS WEATHER IS EXPECTED.

.INSTRUCTIONS TO SPOTTERS...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BRECKENRIDGE

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.